Idaho, 2016

Hail in Idaho, May 8, 2016

May 8, 2016 · NWS PIH · 3 events in 3 counties and zones

Over one inch hail was reported in Bonneville, Madison and Fremont Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Over one inch hail was reported in Bonneville, Madison and Fremont Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 8, 1:00 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, May 8, 1:00 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT SUN MAY 8 2016

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. DEEP UPPER LOW
CONTINUES TO SHIFT EAST AHEAD OF ACTIVE TROUGH DROPPING THROUGH
THE PACIFIC NW TONIGHT. ELONGATED SHORTWAVE SLIDING INTO IDAHO
THIS AFTERNOON PER WV SATELLITE IMAGERY. THIS FEATURE SHOULD BE
ENOUGH TO INTERACT WITH MOISTURE LEFT BEHIND DEPARTING LOW TO
PRODUCE ANOTHER ROUND OF CONVECTION TODAY. WEAK DEVELOPMENT
ALREADY FIRING OVER THE CENTRAL MOUNTAINS EARLY THIS AFTERNOON AND
EXPECTED TO INCREASE IN COVERAGE/INTENSITY WHILE SHIFTING
SOUTHEAST AHEAD OF THE SHORTWAVE AND ASSOCIATED COLD FRONT.
SURFACE LOW DEEPENS OVER EASTERN MONTANA DURING THE DAY MONDAY
WITH FAVORABLE MID LEVEL FLOW AND STEEP SURFACE PRESSURE GRADIENT.
DRY SLOT WORKS ACROSS MOST OF THE REGION AS WELL...WHICH WILL
FAVOR MIXING OF STRONG MID LEVEL WINDS TO THE SURFACE. HAVE ISSUED
A WIND ADVISORY FOR THE LOWER SNAKE PLAIN WITH NUMERICAL GUIDANCE
STILL PAINTING AFTERNOON WINDS NEAR/AROUND 30KTS AT POCATELLO.
STRONG WINDS COULD SPREAD FURTHER THROUGH THE SNAKE PLAIN BUT FEEL
CONFIDENT IN AT LEAST CURRENT HIGHLIGHT AREA. DESPITE DRY SLOT
ASSOCIATED WITH THE TROUGH...SOME PRECIP POSSIBLE MAINLY NORTHERN
ZONES ALONG DIVIDE AND IN UPSLOPE REGIONS ALONG WYOMING BORDER.
UPPER TROUGH CONTINUES TO DEEPEN AS IT MOVES INTO THE PLAINS. WEAK
SHORTWAVE ROUNDING TROUGH DROPS INTO EAST IDAHO DURING THE DAY
TUESDAY FOR CONTINUED THREAT OF SHOWERS MAINLY HIGHER ELEVATIONS.
COLDER AIR IN PLACE FOR A SHORT- LIVED DIP BELOW NORMAL FOR
TUESDAY HIGHS. COULD SEE SNOW LEVELS DROP TO 5000-6000FT BUT
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. MAY NEED ANOTHER FROST
ADVISORY FOR PORTIONS OF THE SNAKE PLAIN TUESDAY NIGHT WITH TEMPS
DROPPING TO NEAR FREEZING PARTICULARLY IN THE UPPER VALLEY. DMH

.LONG TERM...WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE WILL BUILD
ACROSS THE GREAT BASIN AND NORTHERN ROCKIES AND SHIFT EAST FOR THE
END OF THE WORKWEEK. A WEAK STORM CROSSES TO OUR NORTH ON
THURSDAY...KICKING OFF A FEW SHOWERS AND STORMS. THE GFS IS FAR
ENOUGH NORTH TO CONFINE ACTIVITY TO ALONG THE MONTANA AND
YELLOWSTONE BORDERS. THE ECMWF IS FARTHER SOUTH WITH EVERYTHING. WE
FOLLOWED THE PREVIOUS NOTION OF KEEPING IT ALONG THE NORTHERN
BORDER. THINGS ARE A LITTLE MORE HECTIC AFTER THAT. IT STILL LOOKS
LIKE SOUTHWEST FLOW OPENS UP AS THE RIDGE SHIFTS EAST AND THE NEXT
STORM MOVES INLAND. THE MODELS ARE ALL OVER THE PLACE WITH THAT
STORM...BUT DO CONTINUE WITH THE TREND OF INCREASING SHOWERS AND
THUNDERSTORMS. WE MADE SOME TWEAKS TO INCREASE THOSE CHANCES
ESPECIALLY IN THE MOUNTAINS. KEYES

&&

.AVIATION...WE ARE FINALLY SEEING SHOWERS AND POTENTIAL
THUNDERSTORMS FIRE ACROSS EASTERN IDAHO. IT LOOKS LIKE THINGS WILL
START IN THE MOUNTAINS WITH CELLS EVENTUALLY ACROSS THE SNAKE PLAIN
BETWEEN NOW AND LATE EVENING. WINDS SHOULDN'T BE TOO STRONG UNLESS
WE SEE GUSTY WINDS WITH SHOWERS/THUNDERSTORMS. CONDITIONS SHOULD
REMAIN VFR AT TAF SITES UNLESS WE GET A HEAVY DOWNPOUR TO REDUCE
VISIBILITY AND PERHAPS LOWER CEILINGS DEVELOPING. THIS SHOULD SHIFT
SOUTHEAST AND AWAY FROM KIDA AND KPIH BETWEEN MIDNIGHT AND 2AM.
THROUGH THE NIGHT AND MONDAY...WINDS WILL BE ON THE INCREASE AHEAD
OF THE NEXT LOW DROPPING SOUTH INTO IDAHO. 15-30KT WINDS WITH HIGHER
GUSTS ARE FORECAST ACROSS PORTIONS OF THE CENTRAL MOUNTAINS...SNAKE
PLAIN AND SOUTH-CENTRAL HIGHLANDS. BY AFTERNOON...SHOWERS AND STORMS
WILL DEVELOP ACROSS THE CENTRAL MOUNTAINS AND SHIFT EAST-SOUTHEAST
ACROSS THE UPPER SNAKE PLAIN. WE ANTICIPATE AT LEAST VCSH/VCTS FOR
KSUN AND KIDA AT SOME POINT FOR THAT. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 8 PM MDT MONDAY FOR IDZ021.

&&

In the hours before

Special weather statement, May 8, 1:32 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT SUN MAY 8 2016

IDZ017-031-082115-
BIG AND LITTLE WOOD RIVER REGION ID-EASTERN MAGIC VALLEY ID-
232 PM MDT SUN MAY 8 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING NORTH
CENTRAL LINCOLN AND CENTRAL BLAINE COUNTIES UNTIL 315 PM MDT...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF GANNETT...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAREY...PICABO...RICHFIELD AND SHOSHONE ICE CAVES.

LAT...LON 4320 11443 4320 11438 4326 11437 4326 11439
      4333 11440 4335 11440 4336 11392 4300 11403
      4317 11444
TIME...MOT...LOC 2031Z 279DEG 12KT 4325 11432

DMH

The radar

The Pocatello radar (KSFX), 146 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fremont

When
May 8, 5:05 PM MST to 5:15 PM MST
Where
Fremont County, Ashton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.070, -111.450

Hail of 1.25 inches reported by Emergency Manager in Ashton.

Hail, Madison

When
May 8, 6:05 PM MST to 6:20 PM MST
Where
Madison County, Rexburg
Measured
1.75 in hail
Reported by
Social Media
Coordinates
43.820, -111.780

Facebook photographs revealed 1.75 inch hail in Rexburg.

Hail, Bonneville

When
May 8, 6:10 PM MST to 6:20 PM MST
Where
Bonneville County, 2 mi SE of Poplar
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.599, -111.652

Facebook pictures revealed 1.50 inch hail hear Poplar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634033, 634036, 634034.